Heparin, a polyanionic glycosaminoglycan, is used routinely before the induction of cardiopulmonary bypass. Earlier observations in our laboratory suggested that the postoperative bleeding that occurs, despite neutralization of heparin with protamine, is secondary to hypothermia and dilutional anemia during bypass. An additional, potential mechanism for excessive bleeding following cardiopulmonary bypass is that heparin activates the fibrinolytic system, which may, in turn, adversely affect hemostasis. To understand better the effects of heparin administration on the fibrinolytic system in vivo, we simulated the anticoagulant regimen of cardiopulmonary bypass by administering increasing doses of intravenous heparin to five adult baboons over 60 min. We measured fibrinolytic parameters serially following heparinization and demonstrated that heparin induces activation of the fibrinolytic system. We showed that the fibrinolytic system was activated in vivo as evidenced by an increase in plasmin activity and immunoreactive plasmin light chain, as well as an increase in immunoreactive fibrinogen fragment E in vitro. These results demonstrate that the fibrinolytic system is activated in vivo by the administration of heparin during cardiopulmonary bypass. These data suggest that, despite administration of a neutralizing agent such as protamine, heparin may contribute to postoperative bleeding complications following cardiopulmonary bypass surgery owing principally to its longer lived effects on the fibrinolytic system.